Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Des Moines, IA

April 20, 2005Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2005, 8:52 AM CDT for Polk County, Warren County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 8:52 AM CDT (13:52 UTC)
Expired
Apr 20, 2005, 9:33 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 201352
SVRDMX
IAC153-181-201430-
/O.NEW.KDMX.SV.W.0039.050420T1352Z-050420T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA.
  SOUTHERN POLK COUNTY IN CENTRAL IOWA.

* UNTIL 930 AM CDT.

* AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ADEL TO 6 MILES SOUTHWEST OF
  WEST DES MOINES TO 6 MILES NORTHEAST OF WINTERSET...OR ALONG A LINE
  EXTENDING FROM 19 MILES WEST OF DES MOINES TO 12 MILES WEST OF DES
  MOINES TO 21 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 45
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GRIMES BY 900 AM CDT.
  NEAR SPRING HILL BY 905 AM CDT.
  NEAR INDIANOLA BY 910 AM CDT.
  NEAR CARLISLE BY 915 AM CDT.
  NEAR SANDYVILLE BY 920 AM CDT.
  NEAR RUNNELLS BY 925 AM CDT.

THE LOCATIONS OF CUMMING...BEVINGTON...ST. MARYS...MARTENSDALE...DES
MOINES INTERNATIONAL AIRPORT...DES MOINES MORNINGSTAR AIRPORT...
ACKWORTH AND HARTFORD ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
      4165 9338 4152 9337 4151 9335 4132 9334
      4131 9380

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 201423
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT WED APR 20 2005

IAC153-181-201430-
/O.CON.KDMX.SV.W.0039.000000T0000Z-050420T1430Z/
POLK IA-WARREN IA-
921 AM CDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN WARREN AND
SOUTHERN POLK COUNTIES UNTIL 930 AM CDT...

AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS OF 60 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM DES MOINES TO CARLISLE TO 5 MILES SOUTH 
OF INDIANOLA...OR ALONG A LINE EXTENDING FROM DES MOINES TO 13 MILES 
SOUTHEAST OF DES MOINES TO 20 MILES SOUTH OF DES MOINES...AND MOVING 
EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR RUNNELLS BY 925 AM CDT.

THESE STORMS HAVE PRODUCED DIME SIZE HAIL IN INDIANOLA.

THE LOCATIONS OF CUMMING...BEVINGTON...MARTENSDALE...DES MOINES
INTERNATIONAL AIRPORT...ACKWORTH...HARTFORD AND RUNNELLS ARE ALSO IN
THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
      4165 9338 4152 9337 4151 9335 4132 9334
      4131 9380

$$

JAW
000 
WWUS53 KDMX 201433
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT WED APR 20 2005

IAC153-181-201442-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-050420T1430Z/
POLK IA-WARREN IA-
932 AM CDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN AND SOUTHERN
POLK COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 931 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL 
AND 40 MPH WIND GUSTS WILL CONTINUE OVER SOUTHEAST POLK AND EASTERN 
WARREN COUNTIES THROUGH 10 AM.

LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
      4165 9338 4152 9337 4151 9335 4132 9334
      4131 9380

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:30 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 20, 5:30 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CST WED APR 20 2005

.DISCUSSION...
FRONTAL BOUNDARY CURRENTLY ACRS CNTRL IA WILL LINGER ACROSS THE
MIDWEST OVER THE NEXT SEVERAL DAYS AND WILL KEEP SHOWER AND
THUNDERSTORM CHANCES GOING THROUGH FRIDAY. CURRENT BAND OF
PRECIPITATION NOW BEGINNING TO PROPAGATE SLOWLY SOUTH WITH ANOTHER
BAND OF CONVECTION OVR NEBRASKA MOVING TOWARD WESTERN IA. WL NARROW
THE FLASH FLOOD WATCH DOWN TO A FEW COUNTIES ACRS WEST CENTRAL IOWA
WHERE HEAVY RAIN HAS ALREADY FALLEN AND ADDITIONAL PRECIPITATION IS
POSSIBLE. CONVECTION WILL GRADUALLY WEAKEN THIS MORNING THEN IS
EXPECTED TO REFIRE OVER SE IA THIS AFTERNOON. TEMPERATURES WILL BE
PROBLEMATIC TODAY AND WILL LIKELY JUMP WITH ANY EXTENDED PERIOD OF
SUN BUT WILL OPT COOLER WITH A VAST AMOUNT OF CLOUD COVER TO
OVERCOME.

THE FRONT STALLS OVER NRN MO TONIGHT THEN BEGINS TO LIFT BACK NORTH
THURSDAY AFTERNOON AND THURSDAY NIGHT. ANOTHER ROUND OF STRONG
STORMS AND HEAVY RAIN IS POSSIBLE DURING THIS PERIOD. 0-6KM BULK
SHEAR OF 25 TO 30 KTS WILL BE MARGINAL BUT LIKELY SUFFICIENT FOR A
FEW SEVERE STORMS. A VAST AMOUNT OF MOISTURE WILL BE AVAILABLE WITH
850 MB DEWPOINTS OF +6C TO +8C WILL BE WRAPPING AROUND UPPER LEVEL
LOW PRESSURE...WHICH IS PROGGED TO MOVE ACRS SE NEBRASKA AND NRN MO.
THIS HEAVY RAIN POTENTIAL WILL NEED TO BE MONITORED FURTHER GIVEN
THE RECENT HEAVY RAIN THAT HAS FALLEN. IN THE WAKE OF THIS
SYSTEM...850 MB TEMPERATURES FALL DRASTICALLY AND WILL BE BELOW ZERO
FOR THE FIRST TIME IN WEEKS. THIS WILL BRING A COOL FRIDAY AND
SATURDAY TO THE REGION. A FEW SHOWERS ARE EXPECTED TO LINGER INTO
FRIDAY BEFORE DRYING OUT FOR THE WEEKEND.

NO CHANGES PLANNED FOR THE EXTENDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON FOR
CRAWFORD...CARROLL...GREENE...AUDUBON...GUTHRIE...CASS AND ADAIR
COUNTIES.

&&

DONAVON
Hazardous weather outlook, Apr 20, 5:48 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT WED APR 20 2005

IAZ044>046-057-058-070-071-211000-
ADAIR-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-
548 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
IOWA...SOUTH AND WEST OF A LINE FROM CARROLL...TO JEFFERSON...TO
ADAIR.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS
MORNING AND WILL BRING AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN BY
10 AM. THIS RAIN WILL FALL ON TOP OF SATURATED SOILS AND COULD
PRODUCE SUBSTANTIAL PONDING OF WATER AND FLOODING IN LOW LYING
AREAS. THE THREAT EXISTS FOR AN ISOLATED THUNDERSTORM THIS
AFTERNOON. AN ISOLATED EVENT OF NICKEL SIZED HAIL AND 60 MPH WINDS
IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE...DAMAGING WINDS
TO 65 MPH AND AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS
ALSO A THREAT WITH ONE TO TWO INCHES OF RAIN POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN THURSDAY
AFTERNOON AND EVENING FOR SEVERE STORMS AND RAINFALL.
RAINFALL AND FLOODING REPORTS TODAY WOULD BE APPRECIATED.

IAZ047>050-059>062-072>075-081>086-092>097-211000-
ADAMS-APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
548 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
SOUTHERN IOWA INCLUDING AMES...DES MOINES...LAMONI...OTTUMWA AND
TAMA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS
MORNING HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH AN ISOLATED SEVERE
THUNDERSTORM WITH NICKEL SIZED HAIL POSSIBLE...ESPECIALLY IN THE
LAMONI AND OTTUMWA AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE...DAMAGING WINDS
TO 65 MPH AND AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS ALSO A
THREAT WITH ONE TO TWO INCHES POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS THURSDAY AFTERNOON AND EVENING.

IAZ023>028-033>039-211000-
BLACK HAWK-BREMER-BUTLER-CALHOUN-FRANKLIN-GRUNDY-HAMILTON-HARDIN-
HUMBOLDT-POCAHONTAS-SAC-WEBSTER-WRIGHT-
548 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTIONS OF NORTH
CENTRAL IOWA BETWEEN HIGHWAYS 20 AND 18.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY HOWEVER NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS TO 65 MPH AND POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE WITH
ONE TO TWO INCHES OF RAIN EXPECTED BY FRIDAY MORNING.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE
STORMS THURSDAY AFTERNOON AND EVENING AND FOR RAINFALL REPORTS.

IAZ004>007-015>017-211000-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
548 AM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS A PORTIONS OF NORTHERN IOWA ALONG
AND NORTH OF HIGHWAY 18.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY
AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED BUT THE
THREAT FOR HEAVY RAIN DOES EXIST WITH ONE TO TWO INCHES OF RAINFALL
POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS WOULD BE
APPRECIATED.

DONAVON

In the hours before

Local storm report, Apr 20, 3:35 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 NNW DAWSON            41.90N 94.24W
04/19/2005  0.75 INCH        GREENE             IA   TRAINED SPOTTER

0926 PM     HAIL             N REINBECK              42.32N 92.59W
04/19/2005  0.75 INCH        GRUNDY             IA   TRAINED SPOTTER

0951 PM     HAIL             1 NNE GLADBROOK         42.20N 92.71W
04/19/2005  0.75 INCH        TAMA               IA   TRAINED SPOTTER

1023 PM     HAIL             ARCADIA                 42.09N 95.04W
04/19/2005  0.75 INCH        CARROLL            IA   TRAINED SPOTTER

1036 PM     HAIL             4 S AUDUBON             41.66N 94.93W
04/19/2005  0.88 INCH        AUDUBON            IA   TRAINED SPOTTER

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:24 PM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
Apr 19, 7:34 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama26 min
Apr 19, 9:15 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
Apr 19, 9:18 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama44 min
Apr 19, 9:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll43 min
Apr 19, 10:00 PM CDTSevere Thunderstorm WarningDMXCarroll45 min
Apr 19, 10:29 PM CDTSevere Thunderstorm WarningDMXDallas48 min
Apr 19, 10:38 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Apr 19, 11:35 PM CDTFlash Flood WarningDMXAudubon, Guthrie6 hr
Apr 19, 11:47 PM CDTSevere Thunderstorm WarningDMXDallas43 min
Apr 20, 2:59 AM CDTFlash Flood WarningDMXGuthrie6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.